A recent case report in the Irish Medical Journal highlights the risk posed to young children from accidental ingestion of ecstasy. Click here to read the case report.
A 2 year old boy who had taken an unknown amount of Ecstasy developed irrational behaviour, facial flushing and stiffness of the extremities. On examination in hospital he had dilated pupils and a significantly increased heart rate of 190 beats per minute. He recovered fully following treatment and was discharged home after three days.
Ecstasy tablets are often very colourful and may be particularly attractive to young children. Because of their lower body weight, and differences in metabolism and excretion, children are at risk of poisoning from doses of drugs which an adult may usually tolerate. In addition, Ecstasy toxicity is unpredictable, even in adults, and there is a wide variation in how individuals tolerate the drug.
Ecstasy users should make sure to store tablets out of sight and reach of young children, particularly if they are a parent or carer. Even if you don’t have children living with you, relatives and friends may bring their children along when they visit your home. Click here to download “Poisons Prevention Guidelines For Your Home”.
If you have a party in your home, make sure that you keep children out of the rooms used until you’ve had a chance to clean up. Young children are at risk of poisoning from alcohol as well as from drugs.
Visit www.drugs.ie for more information about ecstasy and other drugs.
News posted on July 16, 2008
Web site design and development by Flo Web Design